Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 32, NWS Paducah, KY

May 4, 20214 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2021, 5:06 AM CDT for 4 counties in Kentucky. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 5:06 AM CDT (10:06 UTC)
Expired
May 4, 2021, 5:45 AM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, KY, Hopkins County, KY, Muhlenberg County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 26 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:08 AM CDTTSTM WND DMG2 Ene Hopkinsville, KYTREE DOWN ACROSS BOTH LANES OF TRAFFIC ON EAST 7TH STREET AT THE 1700 BLOCK.
May 4, 5:08 AM CDTTSTM WND DMG2 S Hopkinsville, KYTREE, POWER POLE, AND TRAFFIC LIGHTS DOWN ON FORT CAMPBELL BOULEVARD AT THE BYPASS.
May 4, 5:12 AM CDTTORNADO3 Sse Hopkinsville, KYTORNADO STARTED JUST EAST OF EAGLE WAY BYPASS AND FT. CAMPBELL BLVD. TRACKED FOR 2.6 MILES WITH MAXIMUM WIDTH OF 75 YARDS. AT LEAST 4 BARNS LOST PORTIONS OF THEIR TIN ROOFS/WALLS. SEVERAL TREES UPROOTED OR LOST LIMBS. A NARROW STRIP OF WHEAT WAS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KPAH 041006
SVRPAH
KYC047-107-177-219-041045-
/O.NEW.KPAH.SV.W.0032.210504T1006Z-210504T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
506 AM CDT Tue May 4 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern Muhlenberg County in south central Kentucky...
  Christian County in south central Kentucky...
  Southeastern Hopkins County in northwestern Kentucky...
  Todd County in south central Kentucky...

* Until 545 AM CDT.

* At 505 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Crofton to near Fort Campbell,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hopkinsville, Oak Grove, Elkton, Fort Campbell.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 71 and 92.
 Interstate 69 in Kentucky between Mile Markers 97 and 106.
 Western Kentucky Parkway between Mile Markers 39 and 41.
 Pennyrile Parkway between Mile Markers 1 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 8705 3664 8706 3664 8769 3674 8767
      3688 8767 3695 8766 3696 8766 3697 8768
      3720 8762 3725 8703 3707 8703
TIME...MOT...LOC 1005Z 262DEG 44KT 3712 8755 3665 8756 

HAIL...0.75IN
WIND...60MPH
 
$$

York
1 follow-up statement
019 
WWUS53 KPAH 041045
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
545 AM CDT Tue May 4 2021

KYC047-107-177-219-041055-
/O.EXP.KPAH.SV.W.0032.000000T0000Z-210504T1045Z/
Muhlenberg KY-Christian KY-Hopkins KY-Todd KY-
545 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MUHLENBERG...
CHRISTIAN...SOUTHEASTERN HOPKINS AND TODD COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central and northwestern Kentucky.

LAT...LON 3706 8705 3664 8706 3664 8769 3674 8767
      3688 8767 3695 8766 3696 8766 3697 8768
      3720 8762 3725 8703 3707 8703
TIME...MOT...LOC 1045Z 259DEG 38KT 3694 8709 

$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:23 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 4, 3:23 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
323 AM CDT Tue May 4 2021

.SHORT TERM...(Today through Friday)
Issued at 323 AM CDT Tue May 4 2021

Latest surface analysis show a cold front extending from near
Interstate 64 in southwest Indiana to just south of Marion
Illinois to near poplar Bluff Missouri. A line of strong to severe
storms extended from Ellsinore Missouri to Paducah to Greenville
Kentucky moving north. This line of convection will continue north
over the next few hours with isolated cells possible both north
and south of the activity. Another line moving east-northeast out
of Arkansas will trek across southern portions of west kentucky
through daybreak.

Timing of the frontal passage today remains in question due to
drastic model differences. It looks like the front will remain
draped across our region much of the day, and daytime heating will
help convection continue to develop or redevelop, especially by
late morning and this afternoon. The front should finally push
southeast of our region this evening, allowing showers and storms
to taper off from west to east this evening into the early
morning hours of Wednesday.

By late tonight, high pressure from the Central Plains will move
over the middle Mississippi valley.  This will bring dry conditions
back to our region, and keep winds out of the north into Wednesday
night. Cooler air will continue to filter in, keeping our high
temperatures 5 to 10 degrees below normal, and lows 4 to 7 degrees
below normal.

On Thursday, models have been fairly consistent in bringing a weak
surface trof across our region. This will produce isolated to
scattered showers and thunderstorms to the PAH forecast area
Thursday afternoon, with the better chances across our northern
counties.  High pressure will quickly follow, so our area will be
dry Thursday night through Friday evening.

.LONG TERM...(Friday night through Monday)
Issued at 323 AM CDT Tue May 4 2021

An active pattern is expected for the weekend.  Models show a
surface low over the Central Plains bringing a warm front north into
the middle Mississippi and lower Ohio valleys late Friday night into
Saturday.  Models show the front lifting north and setting up shop
just north of the PAH forecast area by late Saturday into Saturday
night.  Impulses moving along the front will keep showers and
thunderstorms in our forecast through the weekend. Small chances
of showers will move move into our western and northern counties
late Friday night, with showers and some storms spreading across
the rest of the PAH forecast area Saturday as impulses ride along
the front. Due to the expected location of the front, our highest
chances will be across southern Illinois and southwest Indiana.

By Saturday night into Sunday, the surface low to our west will
push eastward, dragging a cold front toward our region. Models
differ in how fast the cold front will move through our region
late Sunday into Sunday night, but there is some agreement that
the front will hang up just south of the PAH fa. Generally,
showers and storms will remain in our forecast through Monday.

&&

.AVIATION...
Issued at 1226 AM CDT Tue May 4 2021

Thunderstorms increased considerably across western Kentucky
during the midnight hour and expect scattered to numerous
thunderstorms to continue in the vicinity of KOWB and KPAH
through the late night. In the meantime expect large area of
thunderstorms over AR and South Central/South West MO to continue
progressing NE toward KCGI, KPAH and eventually the remaining TAF
sites overnight. It still appears the heaviest TSRA activity will
be at KCGI and KPAH. Thunder chances will end from west to east
around 12-15z, though kept vicinity showers going through most if
not all the remainder of the forecast period.

Cigs will lower to MVFR under rain shower activity. After the
steady rain ends, cigs will remain in the low MVFR range or
deteriorate further to IFR levels depending on location. Vsbys
will be VFR, except under heavy thunderstorm activity, when brief
drops to IFR are possible. Winds will be SW at 5-10 kts outside of
thunderstorms overnight, becoming W-NW Tuesday afternoon behind a
passing cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RS
Hazardous weather outlook, May 3, 9:36 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
936 PM CDT Mon May 3 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
936 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorm chances will be increasing through the late night
and early morning hours. Severe storms with large hail and
damaging winds will be possible over most of the region. The
greatest concern is for more widespread damaging wind after
midnight mainly over southeast Missouri and west Kentucky. Some
flooding problems may develop, especially in areas that receive
multiple rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A good chance of thunderstorms continues Tuesday through Tuesday
evening. A few strong to severe storms cannot be ruled out mainly
over west Kentucky and southwest Indiana in the afternoon. Locally
heavy rainfall could lead to a few flooding problems, especially
in areas that receive heavy rainfall tonight.

A few thunderstorms are possible Thursday afternoon and again
Saturday afternoon through Sunday. Severe storms are not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by around midnight over
the Ozark Foot Hills of southeast Missouri, and elsewhere across
southeast Missouri and far western Kentucky and far southern
Illinois late tonight.

Shanklin

In the hours before

Special weather statement, May 4, 3:54 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
354 AM CDT Tue May 4 2021

INZ088-KYZ015-016-019>021-040945-
Spencer IN-Muhlenberg KY-Webster KY-McLean KY-Hopkins KY-Daviess KY-
354 AM CDT Tue May 4 2021

...Strong Thunderstorms moving northeast across the Green
River Region of northwest Kentucky...

At 353 AM CDT, Doppler radar was tracking strong thunderstorms near
Calhoun, moving northeast at 50 mph.

Pea size or larger hail will be possible with these storms.

Locations impacted include...
Owensboro, Rockport, Calhoun, Sebree, Livermore, Grandview,
Whitesville, Knottsville, St. Joseph, Masonville, Beech Grove,
Hanson, Sacramento, Island, Slaughters, Moseleyville and Pleasant
Ridge.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central and northwestern Kentucky.

LAT...LON 3763 8695 3747 8711 3748 8713 3746 8711
      3739 8710 3739 8750 3749 8763 3759 8762
      3767 8742 3772 8740 3794 8700 3792 8697
      3790 8699 3790 8691 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0851Z 236DEG 49KT 3754 8721

RLS
Local storm report, May 4, 4:06 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      4 SE DUDLEY             36.75N 90.05W
05/04/2021                   STODDARD           MO   EMERGENCY MNGR

            EOC REPORTS WATER OVER ROADWAY AT COUNTY
            ROAD 659/ZZ.

0330 AM     FLASH FLOOD      4 SW ACORN RIDGE        36.87N 90.12W
05/04/2021                   STODDARD           MO   EMERGENCY MNGR

            EOC REPORTS SWIFTWATER ALONG WW, SOUTH OF
            COUNTY ROAD 420.

&&
Local storm report, May 4, 4:30 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND DMG     HAZEL                   36.50N 88.33W
05/04/2021                   CALLOWAY           KY   TRAINED SPOTTER

            SEVERAL TREES DOWN ON HIGHWAY 641.

&&

RST
Local storm report, May 4, 4:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      GREENVILLE              37.21N 87.18W
05/04/2021                   MUHLENBERG         KY   911 CALL CENTER

            SEVERAL ROADS FLOODED IN GREENVILLE.

&&

ATL
Local storm report, May 4, 4:53 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND DMG     2 W HAZEL               36.51N 88.36W
05/04/2021                   CALLOWAY           KY   TRAINED SPOTTER

            NUMEROUS TREES DOWN FROM 2 MILES WEST OF
            HAZEL TO HAZEL. 2 HOUSES WITH TREES ON THEM.

&&

RST
Local storm report, May 4, 5:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND DMG     OAKTON                  36.67N 89.07W
05/04/2021                   HICKMAN            KY   EMERGENCY MNGR

            WIND DAMAGE TO A BUILDING IN OAKTON.

0338 AM     TSTM WND DMG     CLINTON                 36.67N 88.99W
05/04/2021                   HICKMAN            KY   EMERGENCY MNGR

            3 BUILDINGS WITH WIND DAMAGE. POWER OUT.
            LARGE TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:14 PM CDTSpecial Weather StatementPAHHenderson31 min
May 3, 11:26 PM CDTSpecial Weather StatementPAHLyon34 min
May 3, 11:39 PM CDTSpecial Weather StatementPAHUnion51 min
May 4, 12:02 AM CDTSpecial Weather StatementPAHDaviess43 min
May 4, 1:05 AM CDTSpecial Weather StatementPAHCaldwell25 min
May 4, 1:10 AM CDTSevere Thunderstorm WarningPAHDaviess31 min
May 4, 1:23 AM CDTSpecial Weather StatementPAHHopkins52 min
May 4, 2:00 AM CDTSpecial Weather StatementPAHChristian, Muhlenberg45 min
May 4, 2:02 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman43 min
May 4, 2:41 AM CDTSpecial Weather StatementPAHBallard, Caldwell, Livingston, Lyon, McCracken64 min
May 4, 2:50 AM CDTSevere Thunderstorm WarningPAHFulton, Hickman55 min
May 4, 2:51 AM CDTSpecial Weather StatementPAHChristian, Muhlenberg69 min
May 4, 3:05 AM CDTFlash Flood WarningPAHChristian, Muhlenberg7 hr
May 4, 3:10 AM CDTAreal Flood AdvisoryPAHCarlisle, Fulton, Hickman3 hr
May 4, 3:22 AM CDTSpecial Weather StatementPAHCrittenden, Livingston53 min
May 4, 3:35 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman40 min
May 4, 3:54 AM CDTSpecial Weather StatementPAHDaviess, McLean51 min
May 4, 3:59 AM CDTTornado WarningPAHCalloway, Graves31 min
May 4, 4:08 AM CDTSevere Thunderstorm WarningPAHCalloway, Christian, Lyon, Marshall, Trigg52 min
May 4, 4:10 AM CDTAreal Flood AdvisoryPAHMcCracken3 hr
May 4, 4:30 AM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 1 more45 min
May 4, 4:45 AM CDTFlash Flood WarningPAHCaldwell, Hopkins, Lyon, Muhlenberg5 hr
May 4, 5:14 AM CDTTornado WarningPAHChristian, Muhlenberg, Todd21 min
May 4, 9:40 AM CDTAreal Flood WarningPAHChristian, Hopkins, Muhlenberg, Todd110 min
May 4, 10:01 AM CDTRiver Flood WarningPAHMuhlenberg6 days

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.